New York, 2021

Damaging Winds in New York, June 30, 2021

June 30, 2021 · NWS BTV · 2 events in 1 county or zone

A pre-frontal trough moved across a moderately unstable airmass across northern NY during the early afternoon of June 30th. This developed a few thunderstorms with one storm producing isolated strong winds with minor tree and utility line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A pre-frontal trough moved across a moderately unstable airmass across northern NY during the early afternoon of June 30th. This developed a few thunderstorms with one storm producing isolated strong winds with minor tree and utility line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 9:45 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 9:45 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1045 AM EDT Wed Jun 30 2021

.SYNOPSIS...
One more warm and humid day across the North Country today,
before a surface front drops through the region resulting in
slightly cooler temperatures for the middle to end of the week.
Scattered showers and thunderstorms are likely with this front
Wednesday, with greater areal coverage and the possibility of
some stronger storms. Unsettled and cooler conditions are
expected for the end of the week into the weekend with several
more chances for precipitation.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1045 AM EDT Wednesday...Overall forecast for today
remains on track with the potential for strong to severe storms
persisting. Despite SPC pushing the slight and enhanced risk a
little bit northward, looking at current satellite trends still
feel the best potential for severe will be from southern Essex
County NY northeast through VT Washington, Caledonia, and
southern Essex Counties southward, and especially across
Rutland/Windsor Counties where the greatest surface heating and
instability will be found. Current mesoscale analysis shows what
the previous forecaster mentioned in regard to deep layer shear
with the strongest values >40kts at 0-6km north of the surface
boundary draped along and just south of the international
border, and 30-40kts southward. While not lining up as much as
we'd like to see a more widespread convective threat, it still
should be enough to support some organization of cells this
afternoon with the primary threat continuing to be damaging
winds and heavy rainfall.

Previous Discussion from 410 AM...An active day will unfold
with the chance for strong to locally severe storms possible
this afternoon, mainly across Essex County, New York and into
south- central Vermont southwards. Strong winds, hail, heavy
downpours, and frequent lightnings will be the main threat with
these storms.

On the weather map, an upper high is centered near Virginia with an
upper trough sinking southwards across Canada. This is funneling
moisture from the Gulf of Mexico across our region with a ring of
fire around the ridge. Outside of the Northeast Kingdom, our
nocturnal convection has largely waned, but given such a moist air
mass with some elevated instability, it will not take much to
trigger some convection this morning.

Late in the morning into the early afternoon, we should see more
convection churning as a prefrontal trough slides into the forecast
area. With about 35 to 45 knots of effective bulk shear present, we
could see some signs of organization. However, the better
instability is expected to remain south of the better shear, and
better synoptic forcing will likely be south as the upper jet streak
sets atop us by mid-afternoon. Indeed, the highest omega values lie
across southern Vermont down across central New York and western
Massachusetts. Nevertheless, enough ingredients should be present
that we do see stronger storms arcing across south-central Vermont.
With freezing levels up to around 15000 ft above ground level, it
will may be difficult for large hail to fall, but this speaks
to the warm rain processes today. Locally torrential rain will
certainly be possible with any storms, and south-central
Vermont has already been favored for convection over the last
two days. After 4 to 5 PM, the prefrontal trough will start
shifting out of the area, and we should see a lull in activity.
However, the front itself will cut across after 5 PM. With at
least some partial recovery behind the trough, scattered showers
and a few thunderstorms will again be possible later in the day
and perhaps even a bit after midnight.

Warm today, with mid 70s to lower 80s across Upstate New York, mid
80s across the Champlain Valley into eastern Vermont, and lingering
upper 80s to lower 90s in the lower Connecticut River Valley. Across
Windsor County, we may still see heat indices climb up to 94 to 95
in the lower valleys, like Springfield. Overnight, temperatures will
still likely be warm as cold air advection will only just be getting
started. Lows should remain in the 60s.

On Thursday, a well-advertised digging upper low will be on its way
southwards. Thus, while the front will have crossed the region, flow
aloft remains out of the southwest. With just enough heating,
cooling aloft, and with moisture overrunning the frontal
boundary, there could be an isolated shower or two, mainly
across the Adirondacks and into south-central Vermont. With
cold advection now well underway on Thursday, forecast highs
will be in the 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 422 AM EDT Wednesday...Models in pretty good agreement that a
developing upper level low will drop south and east through the
eastern Great Lakes Thu night then into northern PA/southern tier of
NY by Friday. This looks like it will induce weak cyclogenesis along
the front somewhere along the front vicinity NYC or along the
southern New England coast by Friday. This will increase the chances
of precipitation from south to north Thursday night into Friday
morning. While some of the precipitation early Friday looks like it
may be stratiform, cooling aloft (-15C at 500mb) and some elevated
instability on Friday especially from the Green mountains westward
could be enough to give the precipitation more of a convective
shower nature. There will be considerable cloud cover with the
coolest temps in the 60s on Friday from the Green Mountains eastward
with light east to southeast maritime low level flow while west of
the Greens into northern NY should be a little warmer with
readings reaching the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 422 AM EDT Wednesday...The upper low moves slowly northeastward
across New England Friday night into the Canadian maritime Saturday
and Sunday with the ECMWF fastest and GFS/CMC slower. This will
keep a threat of showers going Friday night into Sunday with the
highest chances each day in the afternoon/early evening hours but it
won't rain all the time. Temperatures will moderate through this
time period from the lower to mid 70s on Saturday and back near
normal 75 to 80 on Sunday with more sunshine in the forecast. The
upper low moves away by Monday into Tuesday we should warm further
into the 80s, perhaps around 90 as ridging moves back into the
region. Backward trajectories by Tuesday suggest the source of our
airmass could be from the Pacific northwest where all time record
heat is currently occurring. Of course it will be modified by the
time it reaches here as it treks across Canada and the midwest.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...Currently VFR with isolated showers
across New York. Anticipate additional development, with
thunderstorms likely near KRUT and KMPV around 16Z to 18Z.
Brief downpours could also reduce visibilities that are not
expressly mentioned. Otherwise, mainly VFR conditions will
continue through today with south to southwest winds around 6 to
11 knots with gusts of 15 to 19 knots. Around 21Z, a cold front
will descend with additional showers possible and a switch to
west to northwest winds around 5 knots. After 06Z, drying takes
place with ceilings around 3500-7000ft agl with winds becoming
light and variable. Feel confident enough to mention BR at KMSS
and KSLK after clearing takes place around 08Z-10Z Thursday.

Outlook...

Thursday: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, Slight chance TSRA.
Friday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.
Friday Night: Mainly MVFR, with areas VFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Independence Day: Mainly VFR, with areas MVFR possible. Chance
SHRA, Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Lahiff
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Haynes
Hazardous weather outlook, Jun 30, 2:37 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
337 AM EDT Wed Jun 30 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-010745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
337 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible throughout the
day. During the afternoon, a few strong to severe thunderstorms will
be possible, mainly across portions of Essex County, NY east into
central and southern Vermont. These storms will be capable of strong
winds, hail, heavy downpours, and frequent lightning. This activity
is expected to slide south early this evening. Additional showers and
storms will be possible late this evening associated with a cold
front, but activity is not expected to be strong at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 8:44 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
944 AM EDT Wed Jun 30 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-301600-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh,
South Hero, St. Albans, Newport, Island Pond, Burlington,
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction,
Enosburg Falls, Richford, Underhill, Bristol, Ripton,
East Wallingford, and Killington
944 AM EDT Wed Jun 30 2021

...Scattered Strong to Severe Thunderstorms Expected This
Afternoon and Early This Evening Across Portions of the North
Country...

A very unstable air mass will lead to strong to severe thunderstorm
development across portions of northern New York and Vermont this
afternoon. Thunderstorms are expected to develop around noon and
continue through sunset before reducing in intensity and ending
around midnight. The greatest threat for severe storms will be
across Essex County of New York and south of US Route 2 in Vermont
where the primary threat will be damaging winds and dangerous
cloud to ground lightning. Large hail is also possible, in
addition to brief torrential rainfall.

If you have outdoor plans this afternoon into early this evening,
keep a close eye on forecasts and warnings. Have a plan to move
to a sturdy shelter if threatening weather approaches your
location.

Remember, when thunder roars, head indoors! Be sure to listen for
additional updates, including any watches or warnings, from your
National Weather Service, media outlets and NOAA Weather Radio.

Lahiff
Special weather statement, Jun 30, 11:13 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
1213 PM EDT Wed Jun 30 2021

NYZ034-301715-
Western Essex-
1213 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESSEX COUNTY...

At 1212 PM EDT, a strong thunderstorm was located near Blue Mountain
Lake, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minerva, Newcomb, Schroon Lake, North Hudson, Olmstedville,
Severance, South Schroon, Schroon Falls, Steep Bay and Vanderwhacker
Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4378 7405 4380 7405 4381 7408 4381 7412
      4383 7415 4382 7419 4381 7421 4392 7434
      4397 7426 4399 7426 4397 7370 4378 7370
      4374 7406
TIME...MOT...LOC 1612Z 275DEG 32KT 4391 7441

Kutikoff
Special weather statement, Jun 30, 11:44 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
1244 PM EDT Wed Jun 30 2021

NYZ028-035-VTZ005-006-008-017-301730-
Eastern Clinton-Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Lamoille-
1244 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN LAMOILLE...CENTRAL CHITTENDEN AND
NORTHWESTERN WASHINGTON COUNTIES...

At 1243 PM EDT, a strong thunderstorm was located near Willsboro,
moving east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Winooski, Essex Junction Village, Williston, Bolton,
Richmond, Jericho, St. George, Jericho Village, Keeseville,
Shelburne, Essex, Duxbury, Waterbury, Hinesburg, Underhill and Stowe.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4439 7353 4451 7351 4451 7277 4432 7278
TIME...MOT...LOC 1643Z 271DEG 38KT 4442 7340

Kutikoff

The radar

The Burlington radar (KCXX), 88 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
June 30, 12:10 PM EST
Where
Essex County, 1.65 mi WNW of Schroon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.840, -73.760

A few trees down on power lines on Fowler Avenue.

Thunderstorm Wind, Essex

When
June 30, 12:32 PM EST
Where
Essex County, 0.5 mi W of Ticonderoga
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.850, -73.440

Several trees and power lines down along Route 9, just north of the village.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957100, 957101.